Illinois, 2021

Flood in Illinois, June 29, 2021

June 29, 2021 · NWS ILX · 1 event in 1 county or zone

Outflow boundaries from previous convection served as the focusing mechanisms for scattered thunderstorm development across central Illinois during the afternoon and evening of June 29th. One cluster of storms dropped heavy rainfall northeast of Springfield in Sangamon County, causing localized flash flooding and a few road closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Outflow boundaries from previous convection served as the focusing mechanisms for scattered thunderstorm development across central Illinois during the afternoon and evening of June 29th. One cluster of storms dropped heavy rainfall northeast of Springfield in Sangamon County, causing localized flash flooding and a few road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 6:57 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 29, 6:57 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
757 PM CDT Tue Jun 29 2021

.SYNOPSIS...
Issued at 757 PM CDT Tue Jun 29 2021

We have a couple more days of periodic showers and thunderstorms
on tap, with locally heavy rain remaining a concern. Areas south
of a Jacksonville to Danville line stand the best chance of seeing
a widespread heavy rain. This wet and humid weather pattern will
finally break down late in the week, and the upcoming holiday
weekend looks cooler, less humid, and dry.

&&

.UPDATE...
Issued at 757 PM CDT Tue Jun 29 2021

A number of outflow boundaries are evident on radar early this
evening, and several storms have formed along them. A recent storm
that went across Springfield produced 1 to 2 inches in less than
an hour over parts of the area. Most of the evening thunderstorm
activity has been near and south of I-72, with light showers to
the north. While activity wanes, there doesn't really appear to be
a solid period of dry conditions coming up overnight, so 30-40%
PoP's will be maintained overnight.

The flash flood watch was allowed to expire at 7 pm, with the
flood threat diminishing as we get past sunset. Some consideration
may be needed for another watch for Wednesday and Thursday, but
any decisions will hold off until after the upcoming evening
model runs can be analyzed.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 354 PM CDT Tue Jun 29 2021

Widely scattered thunderstorms are in place across central IL this
afternoon, with a messy pattern of weak forcing responsible for
the scattered nature of thunderstorms. An outflow boundary washing
out in east central IL was responsible for some of the first
storms, but additional weak boundaries have developed some
thunderstorms as well. Strongest shear is toward northern IL where
effective bulk shear around 30 kts is noted, while there is a
corridor of around 3000 J/kg MLCAPE broadly around I-55 to I-57.
Overlap of forcing, instability, and shear generally aligns with
SPC's marginal risk area in northeast IL, mainly for downburst
wind potential. With loss of diurnal heating overnight, activity
should diminish this evening into overnight. Another disturbance
is likely toward morning moving out of northern Missouri and
should bring an increase in shower and thunderstorm activity.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 354 PM CDT Tue Jun 29 2021

Late Wednesday into Wednesday night the frontal zone stalled to
the north/northwest should push southward into and across central
IL. Meanwhile, strongest instability looks to slip southeastward
into southern IL. As the front slowly moves southward, shower
activity should continue into Thursday, then gradually diminish
from the north later Thursday.

Behind the front cooler and much drier air arrives in central IL
Thursday night through the weekend, with dewpoints in the 50s
expected, and highs dropping to upper 70s Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Jun 29 2021

Thunderstorms have been widely scattered and it has been difficult
to pin down anything other than a VCTS mention, but with recent
development near KSPI, will include a TEMPO period there for brief
MVFR/IFR visibility in heavy rain. Elsewhere, much of the thunder
has been waning as we get into early evening. Additional
thunderstorm development is expected by midday across central
Illinois.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...37
LONG TERM...37
AVIATION...Geelhart
Hazardous weather outlook, Jun 29, 2:27 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
327 PM CDT Tue Jun 29 2021

ILZ043>046-053-055-057-302030-
Champaign-De Witt-Douglas-Edgar-Macon-Piatt-Vermilion-
327 PM CDT Tue Jun 29 2021

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Strong to isolated severe thunderstorms are possible through
tonight. A few of these storms may produce locally damaging winds
and heavy rain.

Minor flooding will continue along portions of the Sangamon River
near Monticello.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms are possible Wednesday through Thursday. The
potential for widespread severe weather is low. However, locally
heavy rain will be possible.

Minor flooding will continue along portions of the Sangamon River
near Monticello through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into this evening. Rainfall
reports are appreciated.

ILZ030-031-038-302030-
Marshall-McLean-Woodford-
327 PM CDT Tue Jun 29 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Strong to isolated severe thunderstorms are possible through
tonight. A few of these storms may produce locally damaging winds
and heavy rain. Due to recent heavy rains and flooding, renewed
flooding may result, especially east of the Illinois River
Valley.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms are possible Wednesday through Thursday. The
potential for widespread severe weather is low. However, locally
heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into this evening. Rainfall and
flooding reports are appreciated.

ILZ027>029-036-037-040>042-047>051-302030-
Cass-Fulton-Knox-Logan-Mason-Menard-Morgan-Peoria-Sangamon-
Schuyler-Scott-Stark-Tazewell-
327 PM CDT Tue Jun 29 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Periods of showers and thunderstorms are expected through tonight.
These storms are not expected to be severe, but heavy rain and
localized flooding will be possible.

Moderate flooding will develop along the Sangamon in Chandlerville
tonight and at Oakford on Wednesday. The Salt Creek near
Greenview will fall from moderate to minor flooding tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms are possible Wednesday through Thursday. The
potential for widespread severe weather is low. However, locally
heavy rain will be possible.

Flooding will continue along portions of the Sangamon River from
Oakford downstream and Salt Creek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However,
rainfall and flooding reports would be greatly appreciated.

ILZ052-054-056-061>063-066>068-071>073-302030-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Effingham-Jasper-
Lawrence-Moultrie-Richland-Shelby-
327 PM CDT Tue Jun 29 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible through tonight. A few of
these storms may produce gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms are possible Wednesday through Thursday. A few
strong to severe storms are possible Wednesday afternoon and
evening. Damaging winds and heavy rainfall are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

NMB

In the hours before

Local storm report, Jun 29, 3:34 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
434 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     1 W HOOPESTON           40.47N 87.69W
06/29/2021  M52 MPH          VERMILION          IL   CO-OP OBSERVER

&&
Special weather statement, Jun 29, 4:31 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
531 PM CDT Tue Jun 29 2021

ILZ038-292315-
McLean-
531 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCLEAN COUNTY UNTIL
615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Downs, or 5 miles southeast of Bloomington, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bloomington, Colfax, Downs, Saybrook, Cooksville, Arrowsmith,
Ellsworth, Anchor, Bloomington Airport, Holder and Moraine View State
Park.

This includes Interstate 74 between mile markers 135 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4039 8846 4034 8897 4047 8903 4061 8846
TIME...MOT...LOC 2231Z 254DEG 37KT 4043 8892

Geelhart
Local storm report, Jun 29, 6:31 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
731 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       RIVERTON                39.85N 89.54W
06/29/2021  M1.59 INCH       SANGAMON           IL   PUBLIC

            MOST OF WHICH FELL IN UNDER 1 HOUR.

&&
Local storm report, Jun 29, 7:24 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     PANA                    39.39N 89.08W
06/29/2021  E50 MPH          CHRISTIAN          IL   PUBLIC

            1-2 INCH TREE LIMB DOWN IN PANA. RELAYED VIA
            SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sangamon

When
June 29, 7:54 PM CST to 10:54 PM CST
Where
Sangamon County, 0.85 mi N of Bissell to 1.72 mi S of Barclay
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.842, -89.577

Third Street near Center Park was flooded in Riverton, eastbound Route 36 was impassible in several spots just southwest of Riverton, and Camp Butler Road was closed due to high water just east of Roselawn Cemetery near Clear Lake.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962366.